Alert archive / Kansas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 32, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 23, 2012, 11:27 PM CDT for Hitchcock County, Red Willow County, Nebraska; 6 counties in Kansas. It was in force for 63 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2012, 11:27 PM CDT (04:27 UTC)
- Expired
- May 24, 2012, 12:30 AM CDT
- In force
- 63 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Decatur County, KS, Graham County, KS, Norton County, KS, Rawlins County, KS, Sheridan County, KS, Thomas County, KS, Hitchcock County, NE, Red Willow County, NE
The radar
The Goodland radar (KGLD), 144 km from the middle of the area, began a volume at 04:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 11:41 PM CDT | HAIL 0.75 | Oberlin, KS | |
| May 23, 11:50 PM CDT | HAIL 1.25 | 12 Ne Hoxie, KS | |
| May 24, 12:00 AM CDT | TSTM WND DMG | 8 N Morland, KS | STRONG THUNDERSTORM OUTFLOW WINDS BROKE 50-60 UTILITY POLES ACROSS CENTRAL AND NORTHERN GRAHAM COUNTY. SIX IRRIGATION PIVOTS WERE OVERTURNED...TWO OUTBUILDINGS WERE DAMAGED OR DESTROYED AND NUMEROUS TREE LIMBS WERE BROKEN. TIME OF EVENTS IS ESTIMATED FROM RADA |
| May 24, 12:10 AM CDT | TSTM WND GST 61 | 2 Se Lenora, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 10:47 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 4.5 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2237 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- -115 m²/s²
- 0-3 km storm-relative helicity
- -20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
910
WUUS53 KGLD 240427
SVRGLD
KSC039-065-137-153-179-193-NEC087-145-240530-
/O.NEW.KGLD.SV.W.0032.120524T0427Z-120524T0530Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1127 PM CDT WED MAY 23 2012
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DECATUR COUNTY IN NORTHWEST KANSAS...
GRAHAM COUNTY IN NORTHWEST KANSAS...
NORTON COUNTY IN NORTHWEST KANSAS...
EASTERN RAWLINS COUNTY IN NORTHWEST KANSAS...
SHERIDAN COUNTY IN NORTHWEST KANSAS...
NORTHEASTERN THOMAS COUNTY IN NORTHWEST KANSAS...
HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA...
RED WILLOW COUNTY IN SOUTHWEST NEBRASKA...
* UNTIL 1230 AM CDT
* AT 1126 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM TRENTON TO 8 MILES SOUTHWEST OF
OBERLIN TO HOXIE...AND WAS MOVING EAST AT 40 MPH.
* LOCATIONS IMPACTED INCLUDE...
HOXIE...LEOVILLE...TRAER...OBERLIN...DRESDEN...CULBERTSON...
TASCO...CEDAR BLUFFS...KANONA...JENNINGS...STUDLEY...MCCOOK...
MORLAND...DANBURY...CLAYTON...NEW ALMELO...NORCATUR...PENOKEE...
REAGER AND LEBANON.
THIS INCLUDES HIGHWAY 34 BETWEEN MILE MARKERS 52 AND 110.
THIS INCLUDES HIGHWAY 36 IN KANSAS BETWEEN MILE MARKERS 56 AND 128.
THIS INCLUDES HIGHWAY 83 IN KANSAS BETWEEN MILE MARKERS 178 AND 225.
THIS INCLUDES HIGHWAY 83 IN NEBRASKA BETWEEN MILE MARKERS 1 AND 24.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3918 10065 4024 10121 4036 10040 4035 10020
4032 10019 4001 10018 4001 9965 3999 9962
3958 9962 3957 9961 3922 9960
TIME...MOT...LOC 0427Z 259DEG 36KT 4017 10100 3977 10065
3933 10049
WIND...HAIL 60MPH 1.00IN
$$
LUNDQUIST2 follow-up statements
128
WWUS53 KGLD 240451
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1051 PM MDT WED MAY 23 2012
KSC153-193-NEC087-240500-
/O.CAN.KGLD.SV.W.0032.000000T0000Z-120524T0530Z/
THOMAS KS-RAWLINS KS-HITCHCOCK NE-
1151 PM CDT WED MAY 23 2012
...THE SEVERE THUNDERSTORM WARNING FOR HITCHCOCK...EASTERN RAWLINS
AND NORTHEASTERN THOMAS COUNTIES IS CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED MOVED
OUT OF THE WARNED AREA.
LAT...LON 3920 10039 4006 10073 4015 10020 4001 10018
4001 9965 3999 9962 3958 9962 3957 9961
3922 9960
TIME...MOT...LOC 0450Z 259DEG 36KT 4000 10047 3981 10036
3937 10020
$$
KSC039-065-137-179-NEC145-240530-
/O.CON.KGLD.SV.W.0032.000000T0000Z-120524T0530Z/
SHERIDAN KS-NORTON KS-DECATUR KS-GRAHAM KS-RED WILLOW NE-
1151 PM CDT WED MAY 23 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN RED
WILLOW...GRAHAM...DECATUR...NORTON AND EASTERN SHERIDAN COUNTIES
UNTIL 1230 AM CDT...
AT 1149 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM CEDAR BLUFFS TO KANONA TO
STUDLEY...AND WAS MOVING EAST AT 40 MPH.
AT 1150 PM QUARTER TO HALF DOLLAR SIZE HAIL WAS REPORTED AT 12
NORTHEAST OF HOXIE.
LOCATIONS IMPACTED INCLUDE...
DANBURY...MORLAND...CLAYTON...NEW ALMELO...NORCATUR...LEBANON...
PENOKEE...REAGER...LENORA...HILL CITY...EDMOND...NORTON...BOGUE...
DENSMORE...CALVERT...NICODEMUS AND ALMENA.
THIS INCLUDES HIGHWAY 36 IN KANSAS BETWEEN MILE MARKERS 75 AND 128.
THIS INCLUDES HIGHWAY 83 IN KANSAS BETWEEN MILE MARKERS 195 AND 225.
THIS INCLUDES HIGHWAY 83 IN NEBRASKA BETWEEN MILE MARKERS 1 AND 5.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3920 10039 4006 10073 4015 10020 4001 10018
4001 9965 3999 9962 3958 9962 3957 9961
3922 9960
TIME...MOT...LOC 0450Z 259DEG 36KT 4000 10047 3981 10036
3937 10020
WIND...HAIL 60MPH 1.00IN
$$
LUNDQUIST398
WWUS53 KGLD 240507
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1107 PM MDT WED MAY 23 2012
KSC039-065-137-179-NEC145-240530-
/O.CON.KGLD.SV.W.0032.000000T0000Z-120524T0530Z/
SHERIDAN KS-NORTON KS-DECATUR KS-GRAHAM KS-RED WILLOW NE-
1207 AM CDT THU MAY 24 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
RED WILLOW...NORTHERN GRAHAM...EASTERN DECATUR...NORTON AND
NORTHEASTERN SHERIDAN COUNTIES UNTIL 1230 AM CDT...
AT 1203 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HALF DOLLAR SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM LEBANON TO NORCATUR TO 9 MILES
SOUTHEAST OF NEW ALMELO...AND WAS MOVING EAST AT 40 MPH.
LOCATIONS IMPACTED INCLUDE...
REAGER...LENORA...HILL CITY...EDMOND...NORTON...BOGUE...DENSMORE...
CALVERT...ALMENA AND NICODEMUS.
THIS INCLUDES HIGHWAY 36 IN KANSAS BETWEEN MILE MARKERS 85 AND 128.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 3929 9961 3927 10030 4009 10052 4015 10020
4001 10018 4001 9965 3999 9962 3958 9962
3957 9961
TIME...MOT...LOC 0507Z 259DEG 36KT 4003 10025 3984 10014
3948 9999
WIND...HAIL 60MPH 1.25IN
$$
LUNDQUISTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 6:40 PM CDT, 4 hours 47 minutes earlier.
Area forecast discussion, May 23, 6:40 PM CDT, 4 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 540 PM MDT WED MAY 23 2012 .SHORT TERM...(THIS AFTERNOON THROUGH TONIGHT) ISSUED AT 1245 PM MDT WED MAY 23 2012 EARLY AFTERNOON WV IMAGERY AND RUC H5 ANALYSIS SHOW BROAD TROUGH ACROSS THE NORTHERN ROCKIES...WITH WEST/SOUTHWEST FLOW ACROSS THE INTER-MOUNTAIN WEST INTO THE CENTRAL HIGH PLAINS. AT THE SURFACE A COLD FRONT HAS STALLED OVER WESTERN KANSAS...CURRENTLY ACROSS THE EASTERN PART OF THE CWA. A SHORTWAVE TROUGH CURRENTLY OVER THE GREAT BASIN WILL MOVE EAST-NORTHEAST ACROSS NORTH CENTRAL COLORADO AND SOUTHWEST NEBRASKA TONIGHT. SHOWERS/THUNDERSTORMS HAVE ALREADY DEVELOPED AHEAD OF THIS FEATURE ALONG THE FRONT RANGE INTO SOUTHEASTERN WYOMING. THIS ACTIVITY WILL SPREAD SOUTH AND EAST OVER OUR CWA LATER THIS AFTERNOON...WITH COVERAGE INCREASING ACROSS THE NORTHERN PART OF OUR FORECAST AREA THROUGH 06Z. CONVERGENCE ZONE ALONG AND NORTH OF STALLED FRONT COULD ACT AS A FOCUS FOR EARLIER THUNDERSTORM INITIATION LATER THIS AFTERNOON AND EVENING...HOWEVER THIS IS REMOVED FROM LARGE SCALE ASCENT ASSOCIATED WITH SHORTWAVE SO COVERAGE SHOULD BE LIMITED ACROSS THE SOUTH. VERY STRONG SHEAR IS PRESENT ACROSS THE CWA...WITH INSTABILITY DECREASING THE FURTHER NORTH IN THE CWA WHERE TD VALUES IN THE 30-40F RANGE HAVE ADVECTED IN BEHIND THE FRONT. SEVERE CONVECTION SHOULD BE LIMITED TO THE I-70 CORRIDOR THROUGH EARLY EVENING WHERE THE BEST OVERLAP BETWEEN SHEAR/INSTABILITY IS EXPECTED. LATER TONIGHT ELEVATED INSTABILITY COULD COMBINE WITH STRONG UPPER LEVEL DYNAMICS ASSOCIATED WITH THE SHORTWAVE ACROSS SOUTHWEST NEBRASKA TO BRING ADDITIONAL SEVERE CHANCES. SUBSIDENCE QUICKLY BUILDS IN BEHIND DEPARTING SHORTWAVE TROUGH AFTER 06Z...WITH COVERAGE DECREASING FROM THE SOUTHWEST TO THE NORTHEAST THROUGH SUNRISE THURSDAY. .LONG TERM...(THURSDAY THROUGH WEDNESDAY) ISSUED AT 224 PM MDT WED MAY 23 2012 THURSDAY-THURSDAY NIGHT...PV ANOMALY WILL LIFT TO THE NORTH AND EAST OF THE AREA FAIRLY QUICKLY DURING THE MORNING HOURS...WITH MID LEVEL FRONTOGENESIS QUICKLY DIMINISHING AND DEEP LAYER DIV Q FIELDS INDICATE FAIRLY STRONG LARGE SCALE FORCING FOR SUBSIDENCE OVER THE AREA. STILL HAVE A FEW TIMING CONCERNS THOUGH...AND THINK HOLDING ONTO SOME SMALL POPS WARRANTED FOR AT LEAST THE FIRST FEW HOURS OF THE PERIOD. SOUNDINGS SUGGEST THAT WEAK INSTABILITY WILL LINGER ACROSS MUCH OF THE AREA THROUGH THE DAY...AS DIFFERENTIAL TEMP ADVECTION SHOULD LEAD TO THE DEVELOPMENT OF SHALLOW SFC BASED INSTABILITY WITH EQUILIBRIUM LEVELS LESS THAN H5 AT MANY LOCATIONS. ALTHOUGH SUBSIDENCE DIMINISHES IN THE AFTERNOON ACROSS SOUTHERN HALF OF CWA...THINKING ANY AFTERNOON SHOWERS WILL BE STRONGLY DIURNALLY DRIVEN AND THINK OVERALL COVERAGE WILL BE FAIRLY LOW THROUGH THE EARLY EVENING. LARGE SCALE ASCENT WILL ONCE AGAIN WITH STRONG LOW LEVEL WAA DEVELOPING IN RESPONSE TO H3 JET STREAK LIFTING NORTH INTO SOUTHERN SOUTH DAKOTA. SEEMS LIKE RECENT SUITE OF MODELS NOT ALL THAT OPTIMISTIC ABOUT BREAKING OUT PRECIPITATION OVERNIGHT...BUT GIVEN STRONG AND PERSISTENT WAA/ISENTROPIC FORCING STRONG MOISTURE TRANSPORT ABOVE THE SFC...AND SMALL CONDENSATION PRESSURE DEFICITS IN AREA OF NEGATIVE THETA E LAPSE RATES...THINK THE THREAT FOR SHOWERS AND STORMS WILL BE THERE DESPITE CURRENT MODEL QPF OUTPUT. FRIDAY-SATURDAY...WARM FRONT WILL SLOWLY LIFT TO THE NORTH THROUGH THE PERIOD AND WILL NOT ONLY PLAY A BIG ROLE ON POTENTIAL FOR THUNDERSTORMS...IT WILL ALSO HAVE A LARGE ROLE IN TEMPERATURE FORECAST AS POSSIBILITY EXISTS FOR A PRETTY SHARP GRADIENT WITH TEMPS ON FRIDAY. SREF PLUME DATA INDICATING NEARLY A 20 DEGREE SPREAD IN TEMPS FOR MOST LOCATIONS...WITH ABOUT EQUAL CLUSTERING ON EITHER SIDE...MAINLY ON FRIDAY. PLAN ON KEEPING NEAR MEAN VALUES FOR FRIDAY...ALTHOUGH THERE IS MUCH MORE AGREEMENT ON VERY WARM TEMPS ON SATURDAY AND HAVE WARMED TEMPS ACCORDINGLY. GIVEN EXPECTED PRESSURE FALL PATTERN AROUND AREA AND LARGE SCALE FORCING FOR ASCENT BECOMING MAXIMIZED WELL TO THE WEST OF THE AREA...DO NOT ANTICIPATE MUCH OF A NORTHERN MOVEMENT OF THE FRONT...WITH BULK OF CWA REMAINING CLOUDY AND COOL THROUGH THE DAY. THINK THUNDERSTORMS WILL LIKELY BE ONGOING THROUGH THE MORNING HOURS AS PREVIOUSLY MENTIONED WAA PATTERN REMAINS IN PLACE THROUGH THE MORNING HOURS...BEFORE LARGE SUBSIDENCE INVERSION STRENGTHENS DURING THE AFTERNOON SHARPLY INCREASING CINH PROFILES AND ADVECTING MUCH DRIER AIR INTO THE AREA. MODELS CONTINUE TO PRODUCE LIGHT PRECIPITATION AFTER THIS POINT...BUT SOUNDINGS LOOK LIKE ANY PRECIPITATION PROCESSES IN THE LATE AFTERNOON OR EVENING LOOK TO BE VERY SHALLOW/DRIZZLE TYPE PROCESSES AND DO NOT PLAN ON GOING ALONG WITH HIGHER GUIDANCE POPS AT THIS TIME. APPEARS TO BE LOTS OF INSTABILITY DURING THE LATE AFTERNOON AND EVENING ALONG/NORTH OF FRONT...BUT CINH LOOKS VERY STRONG AND GIVEN RIDGING ALOFT DO NOT THINK THIS WILL BE OVERCOME. ON SATURDAY...EXPECT WINDY TO VERY WINDY CONDITIONS TO DEVELOP ACROSS MUCH OF THE AREA DURING THE AFTERNOON WITH STRONGEST WINDS BEHIND DRYLINE IN EASTERN COLORADO...WHERE DEEP MIXED LAYER SHOULD TAP INTO STRONG FLOW ALOFT. WITH TEMPS IN THE 90S...WIND GUSTS APPROACHING 50 KTS AND MIXED TDS SUGGESTING A RAPID DROP OFF IN DEWPOINTS...POTENTIAL EXISTS FOR EXTREMELY CRITICAL FIRE WX CONDITIONS TO DEVELOP. IT IS A BIT TOO FAR IN THE FUTURE TO ISSUE ANY HIGHLIGHTS AT THIS POINT...BUT POTENTIAL FOR FIRE WEATHER AND SIGNIFICANT WINDS IS INCREASING. OTHERWISE...WARM FRONT WILL LIFT TO THE NORTH OUT OF THE AREA DURING THE MORNING HOURS WITH ANY POTENTIAL FOR AFTERNOON THUNDERSTORMS ALONG DRYLINE DURING THE LATE AFTERNOON. WITH DEEP MIXING AND BULK OF PRESSURE FALLS TO THE NORTH OF THE AREA...WOULD EXPECT DRYLINE TO MIX EASTWARD WITH BULK OF CWA IN DRY SECTOR. ENOUGH SPREAD EXISTS TO WARRANT A MORE BROAD BRUSHED APPROACH TO CHANCES ATTM THOUGH AND WITH STRONG FLOW ALOFT THERE WILL BE POTENTIAL FOR AT LEAST A FEW STRONG/SEVERE HIGH BASED STORMS IN THE AFTERNOON. IN THE EXTENDED (SAT NIGHT-WEDNESDAY)...ACTIVE WEATHER PATTERN EXPECTED THROUGH THE PERIOD AS MEDIUM RANGE MODELS SHOWING REASONABLE AGREEMENT IN DEVELOPMENT OF STRONG TROUGH/AMPLIFIED PATTERN ACROSS THE PLAINS THROUGH THE WEEKEND...FOLLOWED BY MORE ZONAL FLOW ALOFT DURING THE BEGINNING OF THE WEEK. WHILE 06Z GEFS DATA SHOWS A RELATIVELY CONSISTENT PATTERN WITH LARGE TROUGH IMPACTING THE AREA DURING THE WEEKEND...MODEL SPREAD/UNCERTAINTY INCREASES DURING THE LATER HALF AS THERE APPEARS TO BE A DECENT AMOUNT OF DISCREPANCY WITH SMALL SCALE FEATURES. BEST CHANCE FOR PRECIPITATION WILL LIKELY BE ON SUNDAY AFTERNOON AS COLD FRONT SLOWLY MOVES ACROSS THE AREA PROVIDING AMPLE FORCING TO FOCUS THUNDERSTORM DEVELOPMENT. WITH LIGHT EASTERLY/UPSLOPE FLOW AND SEVERAL FAST MOVING SHORT WAVE TROUGHS MOVING THROUGH ZONAL FLOW...PRECIP CHANCES WILL CONTINUE THROUGH THE MIDDLE OF THE WEEK. ASIDE FROM TIMING WITH FROPA ON SUNDAY BRINGING THE POTENTIAL FOR ONE MORE VERY WARM DAY...LOOKS LIKE COOLER CONDITIONS WILL PREVAIL THROUGH THE START OF THE WEEK AS LIGHT EASTERLY FLOW WILL PREVAIL BEHIND COLD FRONT. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING) ISSUED AT 534 PM MDT WED MAY 23 2012 CURRENT RADAR DETECTING SHOWERS AND A FEW THUNDERSTORMS MOVING EAST FROM EASTERN COLORADO. THESE STORMS SHOULD IMPACT BOTH KGLD AND KMCK LATER THIS EVENING. SOME MVFR CONDITIONS ARE POSSIBLE NEAR THUNDERSTORMS. OTHERWISE MID LEVEL CLOUDS SHOULD CLEAR OUT BY MID MORNING AS SHORTWAVE EXITS THE REGION. WINDS WILL BECOME GUSTY BY LATE MORNING AND CONTINUE IN THE AFTERNOON. && .FIRE WEATHER... ISSUED AT 224 PM MDT WED MAY 23 2012 VERY WINDY CONDITIONS...WITH GUSTS IN EXCESS OF 50 MPH POSSIBLE...ARE EXPECTED ACROSS A LARGE PORTION OF THE AREA ON SATURDAY. AFTERNOON HUMIDITIES WILL FALL TO AROUND 10 PERCENT ACROSS PORTIONS OF EASTERN COLORADO AND ADJACENT AREAS DURING THE AFTERNOON AS THE WINDS INCREASE. THE COMBINATION OF VERY DRY AND VERY WINDY CONDITIONS WILL BRING THE POTENTIAL FOR EXTREMELY CRITICAL CONDITIONS ON SATURDAY. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...DR LONG TERM...JRM AVIATION...FS FIRE WEATHER...JRM
Hazardous weather outlook, May 23, 4:07 PM CDT, 7 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 307 PM MDT WED MAY 23 2012 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241245- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 307 PM MDT WED MAY 23 2012 /407 PM CDT WED MAY 23 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON THROUGH TONIGHT...PRIMARILY ALONG AND NORTH OF INTERSTATE 70. LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE SEVERAL CHANCES FOR THUNDERSTORMS ACROSS THE AREA THROUGH THE BEGINNING OF NEXT WEEK. A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE DURING THE PERIOD...MAINLY DURING THE WEEKEND. SOUTHERLY WINDS WILL INCREASE TO 25 TO 35 MPH WITH GUSTS IN EXCESS OF 50 MPH ON SATURDAY AFTERNOON ACROSS THE WESTERN HALF OF THE AREA ON SATURDAY. THE STRONG WINDS COMBINED WITH VERY DRY WILL BRING THE POTENTIAL FOR EXTREME FIRE DANGER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 4 PM MDT (5 PM CDT).
In the hours before
Special weather statement, May 23, 10:59 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1059 PM CDT WED MAY 23 2012
KSZ041-042-240430-
GREELEY-WICHITA-
1059 PM CDT WED MAY 23 2012
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GREELEY COUNTY IN WEST CENTRAL KANSAS AND
WICHITA COUNTY IN WEST CENTRAL KANSAS...
AT 1058 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 12 MILES SOUTH OF TRIBUNE...MOVING EAST AT 40
MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3839 10195 3840 10112 3827 10112 3826 10128
3826 10196
TIME...MOT...LOC 0359Z 270DEG 35KT 3831 10169
LUNDQUISTLocal storm report, May 23, 11:10 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1010 PM MDT WED MAY 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 PM HAIL COLBY 39.39N 101.05W
05/23/2012 E1.00 INCH THOMAS KS TRAINED SPOTTER
&&
FSTASSERLocal storm report, May 23, 11:11 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1011 PM MDT WED MAY 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1009 PM HAIL ATWOOD 39.81N 101.04W
05/23/2012 M0.88 INCH RAWLINS KS TRAINED SPOTTER
&&
DTHEDESpecial weather statement, May 23, 11:14 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1014 PM MDT WED MAY 23 2012
KSZ014-028-240445-
LOGAN-THOMAS-
1114 PM CDT WED MAY 23 2012
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR THOMAS COUNTY IN NORTHWEST KANSAS AND LOGAN
COUNTY IN WEST CENTRAL KANSAS...
AT 1112 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR WINONA...MOVING NORTHEAST AT 70 MPH.
PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3911 10146 3914 10141 3914 10140 3915 10139
3937 10095 3905 10082 3887 10132
TIME...MOT...LOC 0414Z 239DEG 60KT 3905 10125
STASSERSpecial weather statement, May 23, 11:14 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1014 PM MDT WED MAY 23 2012
NEZ081-240430-
RED WILLOW-
1114 PM CDT WED MAY 23 2012
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RED WILLOW COUNTY IN SOUTHWEST NEBRASKA...
AT 1112 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS NEAR INDIANOLA...MOVING NORTHEAST AT 40 MPH.
PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THESE STORMS.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 4035 10019 4009 10018 4000 10039 4033 10065
4036 10057 4035 10020
TIME...MOT...LOC 0413Z 234DEG 35KT 4017 10042
LUNDQUISTLocal storm report, May 23, 11:24 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1024 PM MDT WED MAY 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 PM HAIL 11 S HERNDON 39.75N 100.79W
05/23/2012 E1.00 INCH RAWLINS KS TRAINED SPOTTER
&&
FSTASSERThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 9:40 PM CDT | Special Weather Statement | GLD | Sherman | 20 min |
| May 23, 9:59 PM CDT | Special Weather Statement | GLD | Sherman | 16 min |
| May 23, 10:14 PM CDT | Special Weather Statement | GLD | Sherman | 16 min |
| May 23, 10:21 PM CDT | Special Weather Statement | GLD | Greeley | 9 min |
| May 23, 10:31 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins, Sherman, Thomas | 44 min |
| May 23, 10:34 PM CDT | Special Weather Statement | GLD | Greeley | 11 min |
| May 23, 10:43 PM CDT | Special Weather Statement | GLD | Greeley | 17 min |
| May 23, 10:47 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Decatur, Rawlins, Sheridan, Thomas | 58 min |
| May 23, 10:59 PM CDT | Special Weather Statement | GLD | Wichita | 31 min |
| May 23, 11:05 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Sheridan, Thomas | 40 min |
| May 23, 11:14 PM CDT | Special Weather Statement | GLD | Logan | 31 min |
| May 23, 11:45 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan, Sheridan, Thomas | 30 min |
| May 24, 12:14 AM CDT | Severe Thunderstorm Warning | GLD | Gove, Sheridan | 31 min |
| May 24, 12:19 AM CDT | Special Weather Statement | GLD | Sheridan | 11 min |
| May 24, 12:29 AM CDT | Severe Thunderstorm Warning | GLD | Norton | 31 min |
| May 24, 12:44 AM CDT | Special Weather Statement | GLD | Sherman | 16 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2012Severe Thunderstorm Warnings in Nebraska, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.